North Carolina, 2003Tornado in North Carolina, July 2, 2003
July 2, 2003 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 2, 2:36 PM EST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 2, 2:36 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT WED JUL 2 2003
THE LOW PRES CENTER ASSOCIATED WITH THE REMNANTS OF TS BILL IS
CURRENTLY CENTERED IN WRN NC JUST W OF CHARLOTTE AND S OF HICKORY.
THE LOW IS EXPECTED TO TRACK NE TO THE COASTAL NC/VA BORDER TONIGHT.
MEANWHILE...A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
AREA. A SECONDARY LINE OF CONVECTION HAS FIRED UP...AND EXTENDS FROM
CENTRAL NC SWRD TO THE FL PANHANDLE PROMPTING SPC TO ISSUE ANOTHER
TORNADO WATCH FOR OUR NC COUNTIES UNTIL 8 PM. DUE TO THE SLOW EWRD
PROGRESSION OF THIS LINE AND GIVEN PRECIPITABLE WATER VALUES NEAR 2
INCHES AND THE FLOODING RAINS WHICH OCCURRED EARLIER TODAY...WILL
ISSUE A FLOOD WATCH FOR ALL ZONES THROUGH TONIGHT. TROPICAL Z/R
RELATIONSHIP WAS OVERDOING THE RAINFALL TOTALS BY A FACTOR OF 2
EARLIER TODAY...SO HAVE SWITCHED BACK TO THE NORMAL Z/R
RELATIONSHIP.
HAVE NOT MADE TOO MANY CHANGES TO REMAINDER OF FORECAST. HAVE
FOLLOWED CLIMATOLOGY...FOR BOTH TEMPERATURES AND DIURNAL CONVECTION.
CWF: EXPECT S TO SW WINDS 20 TO 25 KT TONIGHT INTO THURSDAY AS
REMNANTS OF TS BILL KEEP THE GRADIENT UP A BIT. BERMUDA HIGH
PRESSURE WILL RIDGE BACK INTO THE AREA FOR THE REMAINDER OF THE
PERIOD COVERED BY THE CWF. AFTER TONIGHT AND THURSDAY...NO FLAGS
ANTICIPATED THROUGH MONDAY.
FCSTID = 36
ILM 73 88 73 88 / 70 40 30 30
FLO 71 89 72 92 / 70 30 30 30
LBT 71 88 72 91 / 70 30 30 30
MYR 74 86 74 88 / 70 40 30 30
.ILM...
.NC...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.
PUBLIC: JAQ
MARINE: RANHazardous weather outlook, Jul 2, 3:40 AM EST, 15 hours 20 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-021040-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
440 AM EDT WED JUL 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE REMNANTS OF
A TROPICAL LOW MOVE ALONG THE APPALACHIAN MOUNTAINS OF THE CAROLINAS
TO THE MID-ATLANTIC REGION. A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED
TORNADOES. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OF THE PRONE AREAS SUCH AS DRAINAGE BASINS...LOW-LYING
INTERSECTIONS...SMALL CREEKS OR STREAMS. RAINFALL RATES MAY REACH
ONE TO TWO INCHES OF RAIN PER HOUR.
.DAYS TWO THROUGH SEVEN...
THE AIRMASS WILL REMAIN MOIST AND UNSTABLE ACROSS THE CAROLINAS WITH
A CONTINUED THREAT FOR HEAVY DOWNPOURS FROM MAINLY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG WITH WIND GUSTS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING.
MINOR FLOODING IS ALSO POSSIBLE WITH THE STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SRP
In the hours before
Special weather statement, Jul 2, 1:11 PM EST, 5 hours 49 minutes before
AMZ250-252-NCZ087-096-097-099>101-021830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT WED JUL 2 2003
...TORNADO WATCH NUMBER 618 HAS EXPIRED...
TORNADO WATCH NUMBER 618 WHICH WAS IN EFFECT FOR SOUTHEAST
NORTH CAROLINA AND THE COASTAL WATERS HAS BEEN ALLOWED TO EXPIRE.
WHILE WIDELY SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN WILL
PERSIST THROUGH THE REMAINDER OF THE AFTERNOON. THE THREAT FOR
TORNADOES HAS MOVED NORTH AND EAST OF THE AREA. THEREFORE THE TORNADO
WATCH HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM
HAWKINS
Local storm report, Jul 2, 6:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0720 PM EDT WED JUL 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM 3 S ELIZABETHTOWN NC TORNADO
07/02/03 BLADEN 911 CENTER RECEIVED
REPORTS OF TORNADO ON THE
GROUND NEAR NC HIGHWAY 87
BYPASS AND WHITE CREEK.
JAQTornado, Bladen
- When
- July 2, 7:00 PM EST to 7:03 PM EST
- Where
- Bladen County, 5 mi NW of Clarkton
- Rating
- F1
- Path length
- 0.8 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.533, -78.717
A NWS storm survey determined an F1 tornado touched down along highway 211. The tornado snapped trees and damaged crops before it moved northeast into a turkey ranch. The tornado blew the roof off the turkey ranch barn and finally dissipated. There were no reported injuries.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 2, 20032 deaths · 1 event
- Damaging Wind in Minnesota, July 2, 20031 death · 1 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 2, 2003$1.1 million · 1.75 in hail · 42 events
- Flood in Florida, July 2, 2003$1.0 million · 1 event
- Hail and Damaging Wind in Montana, July 2, 20031 injured · $500,000 · 60 kt wind · 2 events
- Damaging Wind in South Carolina, July 2, 20034 injured · $85,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flooding in North Carolina, July 2, 2003$67,000 · F1 · 11 events
- Tornado in South Carolina, July 2, 2003$75,000 · F1 · 1 event
- Lightning Strike in Florida, July 2, 2003$225,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 2 to 3, 2003$50,000 · 1.75 in hail · 19 events
- Tornado and Flash Flooding in Minnesota, July 2, 2003$5,000 · F0 · 38 events
- Flash Flood in Mississippi, July 2, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373332.